Jessamine County sees uptick in drug overdoses
Published 9:33 am Wednesday, October 4, 2023
The Jessamine County Health Department (JCHD) recently posted a message to its Facebook page asking Jessamine County residents to stay alert due to a spike in overdoses in the area.
According to JCHD harm reduction peer support specialist Shauna O’Nan, nine overdoses have been reported in Jessamine County in the past week and a half.
O’Nan said this is according to only one source of live data. However, when the increases on that document jump up like they recently have, “there is a bad batch in the community, and there is an increased risk for everybody in our participant population.”
Email newsletter signup
Thankfully, all nine overdoses were reversed.
“Nobody passed away, and that’s because we here in Jessamine County, between our harm reduction program at the health department and the Healing Communities Study being here, have been able to get Narcan into the hands of our community members,” O’Nan said.
In the health department’s experience, many of the overdoses it has seen lately have been related to fentanyl use. O’Nan said right now, there’s nothing else out there.
The health department wants the public to know these four significant tips regarding overdoses:
• Avoid using street drugs alone.
• Call 911 after every overdose- even if naloxone, also known as brand name Narcan, has been used.
• Carry naloxone (a life-saving drug that reverses opioid overdoses) and be prepared to use multiple doses when necessary.
• If in need of treatment resources, please visit www.findhelpnowky.org
There are also ways to tell if someone is experiencing an overdose.
A highly inebriated person on heroin or pills may look similar to someone having an overdose, but according to harmreduction.org, here’s the difference.
If someone is very high on downers like pills or heroin:
• Pupils will contract and appear smaller.
• Muscles are slack and droopy.
• They may “nod out”.
• Scratch a lot due to itchy skin.
• Speech may be slurred.
They may be out of it, but they will still be able to respond to outside stimuli like loud noises or a shake from a concerned loved one. According to the website, It’s still important to monitor a very high person’s breathing and to stay by their side.
Signs of an overdose:
• Loss of consciousness.
• Unresponsive to outside stimulus.
• Awake, but unable to talk.
• Breathing is very slow, shallot, erratic, or has stopped.
• Lighter-skinned people will turn bluish purple, and dark-skinned people will appear gray or ashen.
• Choking sounds, or snore-like gurgling (also known as the death rattle).
• Body is very limp.
• Face is pale or clammy.
• Fingernails and lips turn purplish-blue or black.
• Pulse is slow, erratic, or absent.
If someone is making unfamiliar sounds while “sleeping,” it is worth trying to wake him or her up. Many loved ones of users think a person was snoring when in fact, the person was overdosing.
Narcan now widely available
Residents may have noticed that Narcan (naloxone) is now available at local pharmacies. It is also available at other locations throughout the area.
O’Nan said the health department has cabinets with free naloxone at the following locations:
• The Jessamine County Detention Center entranceway.
• Catnip Hill Road BP near the bathroom.
• Wilmore City Hall.
• Circle K on Edgewood Drive.
Copies of the Healing Communities Study can be found at the following locations:
• Marathon/Minute mart (joe’s)
• Two at Med-Save at the Wilmore and Nicholasville locations. There is one box inside and outside at both stores.
Th health department is always open to new locations for the cabinets.
“We are still looking to put more cabinets out,” O’Nan said.
She encourages anyone who wants their business or organization to house a Narcan cabinet to call the Health Department at (859) 885-4149.
However, O’Nan said the health department has encountered some resistance to the cabinets.
“The worst response that we have gotten when we reach out to businesses is ‘Well, I don’t want those people here,’ and that’s really far-fetched because we are here. People who are using and/or in recovery are already here. There’s so many of us. So just because you hang up a cabinet to try to save somebody’s life does not mean that you’re advertising saying, ‘Hey, Use drugs here!’” O’Nan said.
There is a chance drugs have touched a person’s life and they are not even aware of that fact.
“And just because you may be in recovery, or you may not use drugs, the chances of drug use not touching your life anymore is almost obsolete. This disease is reaching everybody today. Everybody is loved by somebody, and every time we lose another citizen, that’s another trauma for our community members. We’re only going to get out of this together, and until we unite and just say, ‘We’re not gonna let people die needlessly,’ the future is sad,” O’Nan said.
With that in mind, O’Nan encourages people to grab a box of naloxone or a few because you never know when you’ll need to help save someone’s life.
“I’d rather Narcan somebody and it not work because it was a different substance than not Narcan them and they die from an overdose,” O’Nan said.